Thunderstorm Wind, Butte
- When
- July 14, 5:00 PM MST
- Where
- Butte County, Hoover
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.110, -103.270
Large branches were broken off trees.
A thunderstorm became severe as it tracked across eastern Butte County. It produced 80 mph wind gusts at Hoover.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe as it tracked across eastern Butte County. It produced 80 mph wind gusts at Hoover.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 14, 4:05 PM MST, 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT SAT JUL 14 2012
.AVIATION...00Z TAFS
VFR CONDITIONS WILL PREVAIL THROUGH SUNDAY MORNING. SCT HIGH BASED
THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WY AND WESTERN SD
THIS EVENING. STORMS MAY CONTAIN ERRATIC AND GUSTY WINDS. SOUTH
TO SOUTHEAST SURFACE WINDS WILL DIMINISH THIS EVENING...THEN PICK
BACK UP ACROSS THE SD PLAINS SUNDAY MORNING. A PERIOD OF LOW
LEVEL WIND SHEAR IS POSSIBLE ON THE SD PLAINS LATE TONIGHT AS A
40-50KT LOW LEVEL JET DEVELOPS.
&&
.PREV DISCUSSION... /ISSUED 243 PM MDT SAT JUL 14 2012/
DISCUSSION...CURRENT SURFACE MAP SHOWS AREA OF LOW PRESSURE
ACROSS SOUTHEAST MONTANA. DEEP MIXING AND TIGHT PRESSURE GRADIENT
BRINGING GUSTY SOUTH WINDS ACROSS NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA. MONSOON MOISTURE SPREADING ACROSS THE AREA...WITH
SCATTERED THUNDERSTORMS ACROSS NORTHEAST WYOMING. INVERTED-V
SOUNDINGS RESULTING IN SOME DRY LIGHTNING.
FOR TONIGHT...SURFACE LOW CONTINUES TO LIFT NORTHWARD WITH TROF
SLIDING INTO WESTERN SOUTH DAKOTA. LOW LEVEL JET INCREASES OVER
WESTERN SOUTH DAKOTA TONIGHT...RESULTING IN WARM TEMPERATURES
OVERNIGHT.
LOW LEVEL THERMAL RIDGE ACROSS SOUTHWEST/CENTRAL SOUTH DAKOTA ON
SUNDAY. AREAS ON THE PLAINS EAST OF THE BLACK HILLS WILL SEE HIGH
TEMPERATURES OF 105-110F. WILL ISSUE HEAT ADVISORY SUNDAY
AFTERNOON/EVENING FOR EASTERN PORTIONS OF THE FORECAST AREA.
EXTENDED...RELATIVELY ACTIVE WEST/SOUTHWEST FLOW ALOFT WILL CONTINUE
THROUGH MID WEEK AS THE UPPER RIDGE AXIS SITS JUST EAST OF THE
REGION. THIS PATTERN WILL BRING A GOOD CHANCE FOR THUNDERSTORMS
FOR TUESDAY INTO WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS. UPPER RIDGE THEN REBUILDS ACROSS THE NORTHERN
PLAINS...BRINGING DRIER CONDITION FOR THE END OF THE WEEK.
TEMPERATURES WILL REMAIN ABOVE AVERAGE THROUGH THE EXTENDED...WITH
HIGHS MOSTLY IN THE 90S TO NEAR 100 DEGREES ACROSS THE AREA.
FIRE WEATHER...AN AREA OF LOW PRESSURE WILL CROSS THE NORTHERN
PLAINS TODAY AND SUNDAY...BRINGING HOT AND DRY CONDITIONS...ALONG
WITH BREEZY SOUTHERLY WINDS TO NORTHEAST WYOMING AND WESTERN SOUTH
DAKOTA. IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING...WITH THE POSSIBILITY OF DRY
LIGHTNING. CRITICAL FIRE WEATHER CONDITIONS WILL BE FOUND ACROSS THE
AREA AGAIN ON SUNDAY...AS LOW PRESSURE SLIDES INTO THE WESTERN
DAKOTAS. TEMPERATURES WILL BE IN THE 90S AGAIN...AND EASILY CRACK
THE 100 DEGREE MARK ACROSS THE PLAINS EAST OF THE BLACK HILLS.
RELATIVE HUMIDITY RECOVERY TONIGHT WILL BE VERY POOR...AND MINIMUM
VALUES WILL RANGE FROM 10 TO 20 PERCENT ACROSS THE PLAINS OF
NORTHEAST WYOMING AND SOUTH DAKOTA. SOUTH TO SOUTHWEST WINDS ARE
EXPECTED TO BE GUSTY...AT 15 TO 30 MPH WITH HIGHER GUSTS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR NORTHERN BLACK
HILLS-SOUTHERN BLACK HILLS.
RED FLAG WARNING FROM 10 AM TO 10 PM MDT SUNDAY FOR SOUTH
CENTRAL SOUTH DAKOTA.
HEAT ADVISORY FROM NOON MDT /1 PM CDT/ TO 10 PM MDT /11 PM CDT/
SUNDAY FOR BENNETT-HAAKON-JACKSON-MELLETTE-TODD-TRIPP-
ZIEBACH.
RED FLAG WARNING UNTIL 10 PM MDT SUNDAY FOR BADLANDS AREA-
CENTRAL SOUTH DAKOTA PLAINS-NORTHWESTERN SOUTH DAKOTA
PLAINS-SOUTHWESTERN SOUTH DAKOTA.
WY...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR WYOMING BLACK
HILLS.
RED FLAG WARNING UNTIL 10 PM MDT SUNDAY FOR LOWER ELEVATIONS OF
CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-SOUTHERN
CAMPBELL.
&&
SHORT TERM...07
LONG TERM....77
AVIATION...JOHNSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MDT SAT JUL 14 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 630 AM MDT (730 AM CDT) SAT JUL 14 2012 ...RED FLAG WARNING FOR NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA TODAY AND THIS EVENING... ...EXTREME FIRE DANGER FOR THE SOUTH DAKOTA PLAINS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT VERY HOT TEMPERATURES...LOW HUMIDITIES...AND GUSTY WINDS WILL CREATE DANGEROUS CONDITIONS TODAY. HIGHS WILL REACH 95 TO 105 DEGREES ON THE PLAINS...85 TO 95 IN THE BLACK HILLS...WHILE RELATIVE HUMIDITIES DECREASE TO 15 TO 25 PERCENT. SOUTH WINDS WILL INCREASE TO 10 TO 25 MPH WITH GUSTS 30 TO 40 MPH. THUNDERSTORMS MAY DEVELOP OVER NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON. ALTHOUGH ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...SOME STORMS MAY PRODUCE GUSTY WINDS AND DRY LIGHTNING. A CHANCE OF THUNDERSTORMS CONTINUES ACROSS NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HOT...DRY...AND WINDY CONDITIONS WILL PRODUCE EXTREME FIRE DANGER ON THE SOUTH DAKOTA PLAINS AGAIN SUNDAY. DAILY CHANCES FOR THUNDERSTORMS EXIST SUNDAY THROUGH THURSDAY... BUT AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
3 thunderstorm wind. Local standard time, as filed.
Large branches were broken off trees.
Wind gusts were estimated at 60 mph.
The spotter reported wind gusts of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387719, 387720, 387721.